Alert archive / California / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Reno, NV

November 17, 2020Lassen County, Plumas County, Sierra County, California

NWS Reno, NV issued this flash flood watch at Nov 17, 2020, 10:01 AM PST for Lassen County, Plumas County, Sierra County, California. It took effect at Nov 17, 2020, 4:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 10:01 AM PST (18:01 UTC)
In effect from
Nov 17, 2020, 4:00 PM PST
Expired
Nov 18, 2020, 4:00 AM PST
In force
12 hr
Issued by
NWS Reno, NV
Flood severity
None

Counties Lassen County, CA, Plumas County, CA, Sierra County, CA

The radar

The Beale AFB radar (KBBX), 107 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGUS65 KREV 171801
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
1001 AM PST Tue Nov 17 2020

CAZ071-181200-
/O.NEW.KREV.FF.A.0002.201118T0000Z-201118T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Sierraville, Westwood, Susanville, Loyalton, 
and Portola
1001 AM PST Tue Nov 17 2020

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM PST THIS AFTERNOON TO 4 AM 
PST WEDNESDAY FOR AREAS NEAR THE HOG...SHEEP...AND WALKER FIRE BURN 
SCARS...

The National Weather Service in Reno has issued a

* Flash Flood Watch for a portion of northeast California, including 
  the following area, Lassen-Eastern Plumas-Eastern Sierra Counties.

* From 4 PM PST this afternoon through late tonight

* A period of heavier rain is expected on the Hog, Sheep, and Walker 
  fires later this afternoon into tonight. This will bring an 
  increased risk for flash flooding to the south and west of 
  Susanville as well as along Indian Creek including the Genesee area.

* Some areas at risk for flash flooding include portions of the Biz 
  Johnson Trail and near the confluence of Willard Creek and the 
  Susan River, communities near Wingfield and Richmond to the south 
  of Susanville, and the Beckwourth-Genesee Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should be aware of the possibility for 
heavy rainfall and avoid low lying areas. Be alert for sudden rises 
in water or mud or debris flows. Do not
drive your vehicle into areas where water covers the road. The
road may be washed out or the water depth may be too great to
allow your car to cross safely.

&&

$$

SS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Nov 17, 3:20 AM PST, 6 hours 41 minutes earlier.

Area forecast discussion, Nov 17, 3:20 AM PST, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
320 AM PST Tue Nov 17 2020

.SYNOPSIS...

High winds are expected today as a winter storm approaches the
Sierra and western Nevada. Some wind damage is possible in the
immediate lee of the Sierra. Rain and higher elevation snow are
likely later today and Wednesday with travel in the Sierra
affected. Mild temperatures today will fall closer to average mid-
week through the weekend.

&&

.SHORT TERM...

Latest satellite imagery showing a potent low beginning to push
inland off the eastern Pacific. This low will usher in a powerful
700mb jet(~75kt) that will result in a high wind event today with
damaging winds a real possibility for fences and even for a few
trees or power lines. Air travel impacts and crosswind hazards for
high profile road vehicles are likely. Dangerous conditions are
also expected across area lakes with 3-6 foot waves possible on
Lake Tahoe today.

In addition to the wind will be an incoming wave of mountain snow
and valley rainfall later today through Wednesday. While this
will mostly be a rain event for elevations broadly below 6000-6500
feet, significant travel impacts can be expected across Sierra
passes and higher roads across northeast CA tonight and Wednesday.

* WIND...

Winds are just starting to pick up on the mountain ridgetop sensors
this morning with gusts reaching about 70-80mph. These ridgetop
winds will continue to increase and peak by mid-afternoon with gusts
reaching around 100-125 mph. While wind gusts around 30-40 mph are
starting to surface now across the Tahoe Basin, lower valleys across
western Nevada will begin to increase after sunrise. The peak of
the wind event will encompass the late morning into mid-afternoon
time frame today. High Wind Warnings are in place today from the
Surprise Valley down through Lassen County into the Tahoe Basin,
western Nevada, and Mono County. See our wind statements for
details of the expected wind speeds and impacts.

Overall the max wind gusts expected today will be around 60+ mph for
eastern CA and far western Nevada. The south-southwest orientation
of the winds could also allow for gusts over 75 mph through the
Highway 395/I-580 corridor. This event is looking stronger than
our previous wind event last Friday and could feature a good 8-12
hours of strong wind ahead of the cold front.

Farther east into the west-central NV basin and range, wind gusts of
40-55 mph are expected with localized higher gusts possible
through stretches of Highway 95 particularly near Walker Lake and
Hawthorne. Blustery conditions with gusts to ~25-40 mph are
expected Wednesday as the region remains under the influence of
troughing with winds aloft remaining elevated.

* PRECIPITATION...

Main moisture plume will begin to move into western Lassen County
after about noon today with moisture dropping south into the
Tahoe Basin this evening when significant travel impacts will
likely begin.

Snow levels in general will fall to near 6000 ft for locations
west of Highway 395 in Lassen/Plumas Counties, above 6500 ft for
locations in and near the Tahoe Basin, and above 7000 ft west of
Highway 395 in Mono County by Wednesday morning. The bulk of the
precipitation will generally target the late afternoon period
today into Wednesday afternoon.

Heavy wet snow is expected above about 6000-6500 feet. Total snow
accumulations around 12 to 18 inches is possible on the ridgetops
above 7000 feet with localized amounts up to 2 feet on the crest.
A mix of rain and snow with a couple of inches of slushy
accumulation will be possible for locations down to 5500 feet in
Lassen/Plumas Counties and down to lake level in the Tahoe Basin.

A secondary wave looks to move through N.CA Wednesday morning which
should result in another push of rain and higher elevation snow.
While the bulk of the moisture will remain north of Mono County,
there should still be some relief for drier timber in the Eastern
Sierra west of Highway 395.

Rainfall totals below 6000 feet could amount to 1 to 2 inches for
areas in Lassen and eastern Plumas county through Wednesday. This
could pose some potential for debris flows on recent burn scars such
as the Sheep, Hog, and Walker wildfires during any intense periods
of precipitation which looks to target late tonight into early
Wednesday morning. Fuentes

.LONG TERM...Thursday and beyond...

A weak trough will move through the region Thu-Fri with a few
lingering snow showers from the Tahoe Basin north into Lassen County
and far northwest NV Thursday. Snow levels will be down close to
valley floors in these areas so some light accumulation is possible
mainly before and shortly after daybreak Thursday. Surface winds
will then turn more north-northeast late Thursday into Friday and
usher in drier air. The winds will become very light easterly by
Saturday as a shortwave ridge moves across the area. Temperatures
will be cool in this pattern, about 5-10 degrees below normal.
Mixing and ventilation will be more limited too, especially Saturday
with the light winds and warming aloft under the ridge.

For next week, the pattern continues to be progressive but there are
some indications the weather systems could be weaker compared to
today's storm and that the deeper moisture may stream more into the
Pacific Northwest. That said, there is still potential for snow
(especially at mountain passes) which could impact Thanksgiving
holiday travel. Make sure to stay tuned to the forecast if you have
travel plans next week. JCM/Hohmann

&&

.AVIATION...

...Moderate to severe turbulence, rotors and LLWS will be common
along the eastern Sierra today...

Winds were increasing rapidly at upper elevations this morning and
moderate to severe turbulence has already been reported. Aviators
can expect flying into area terminals today challenging as ridge
winds gust over 100 kts and surface winds 50-60 kts develop to the
lee of the Sierra (Highway 395 corridor and Tahoe Basin). See
details below.

* WINDS: Ridge level winds 50-70 kts with gusts up to 100+ kts.
  South-southwest winds will continue to increase at the Tahoe
  terminals early this morning and then expand to all of the eastern
  Sierra and western NV, intensifying during the morning and early
  afternoon hours. Surface wind gusts 40-55 kts, locally stronger to
  60-70 kts in wind prone areas along the Highway 395 corridor from
  Susanville to Lee Vining. Surface winds will back off in these
  areas tonight as precipitation arrives, but turbulence will likely
  continue into Wednesday as winds aloft remain strong. Surface
  winds will likely stay strong from Lee Vining south into KMMH well
  into the night tonight (gusts 45+ kts at KMMH).

* RAIN/SNOW: Rain and high elevation snow will bring mountain
  obscurement to the Tahoe Basin northward into Lassen County
  beginning this evening and continuing overnight and Wednesday
  morning. Snow levels will likely remain above lake level(6500
  feet) through much of tonight with a mixture of rain and snow down
  to lake level possible late tonight and Wednesday morning.
  The chance of seeing a wet couple of inches of wet slushy snow at
  KTRK/KTVL is about 30%. Visibility and ceilings will become
  widespread MVFR for these terminals. IFR in locally heavier
  pockets of rain. Precipitation and terrain obscuration will spread
  into western NV late this evening into Wednesday morning with
  periods of MVFR possible at KMEV-KCXP-KRNO. Fewer precipitation
  impacts are expected for locations east of Highway 95 and along
  the eastern Sierra of Mono County.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 10 AM this morning to 4 AM PST Wednesday
     NVZ001.

     Winter Storm Warning from 4 PM this afternoon to 6 PM PST
     Wednesday NVZ002.

     High Wind Warning from 9 AM this morning to 7 PM PST this
     evening NVZ005.

     High Wind Warning from 7 AM this morning to 4 PM PST this
     afternoon NVZ002.

     High Wind Warning from 10 AM this morning to 7 PM PST this
     evening NVZ003.

     Wind Advisory from 10 AM this morning to 10 PM PST this evening
     NVZ004.

CA...Winter Weather Advisory from 1 PM this afternoon to 6 PM PST
     Wednesday above 5500 feet in CAZ071.

     Winter Storm Warning from 4 PM this afternoon to 6 PM PST
     Wednesday CAZ072.

     High Wind Warning from 9 AM this morning to 7 PM PST this
     evening CAZ070-071.

     High Wind Warning from 10 AM this morning to 4 AM PST Wednesday
     CAZ073.

     High Wind Warning from 7 AM this morning to 4 PM PST this
     afternoon CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Flash Flood Watches in California, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.